Background: As methamphetamine use has increased around the world, cardiovascular mortality has also increased. Methamphetamine-associated cardiomyopathy (MACM) is one of the serious cardiovascular complications of methamphetamine use. Limited evidence has been published regarding the increased risk of thrombogenicity in the setting of methamphetamine use. We propose that increased thrombogenicity presents a risk factor for intracardiac thrombi. Case Report: A 48-year-old female with a history of MACM was admitted to the hospital with acute decompensated heart failure. Transthoracic echocardiogram revealed multiple biventricular masses requiring further workup, but the patient left against medical advice on warfarin. The patient presented again 2.5 months later with decompensated heart failure. During the second admission, cardiac magnetic resonance imaging (CMR) characterized the masses in the left ventricle as thrombi, and computed tomography of the chest with contrast showed pulmonary embolism. Although the right ventricle mass was not seen on CMR, we believe the mass was a thrombus that either had migrated into the lungs or had resolved with warfarin use. Conclusion: MACM and biventricular thrombi are associated, but the association is rare and not well studied. Although the exact mechanism of this association is unknown, the increased circulating catecholamines are believed to be a contributing factor for increased thrombogenicity in the setting of active methamphetamine use. We suggest keeping a low threshold for surveillance echocardiography to screen for intracardiac thrombi in MACM patients with active methamphetamine use when they present with even mild symptoms of decompensated heart failure.
Cardiomyopathies; echocardiography; heart failure; methamphetamine; pulmonary embolism; thrombosis.
©2022 by the author(s); Creative Commons Attribution License (CC BY).